Alert archive / Minnesota / Areal Flood Warnings in 2019

Areal Flood Warning 13, NWS Twin Cities, MN

August 20, 2019Martin County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Aug 20, 2019, 7:33 AM CDT for Martin County, Minnesota. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 7:33 AM CDT (12:33 UTC)
Expired
Aug 20, 2019, 9:30 AM CDT
In force
117 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WGUS43 KMPX 201233
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
733 AM CDT Tue Aug 20 2019

MNC091-201430-
/O.NEW.KMPX.FA.W.0013.190820T1233Z-190820T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin MN-
733 AM CDT Tue Aug 20 2019

The National Weather Service in The Twin Cities has issued a

* Flood Warning for...
  Southeastern Martin County in south central Minnesota...

* Until 930 AM CDT.

* At 733 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Fairmont, East Chain, Northrop, Fairmont Airport and Imogene. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4370 9439 4366 9434 4360 9430 4350 9429
      4353 9446 4364 9454 4375 9453 4375 9445

$$

JRB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 20, 7:18 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 20, 7:18 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
718 AM CDT Tue Aug 20 2019

.Updated for 12Z Aviation Discussion...
Issued at 658 AM CDT Tue Aug 20 2019

&&

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 20 2019

The main forecast challenge was trying to determine how the
convection across eastern North Dakota will unfold this morning and
this afternoon. Will is move more easterly and weaken during the
afternoon, or will it dive more south and march along and north of I-
94 while maintaining a severe threat during the morning? Both
scenarios are plausible, but at this time slightly favor the second
solution, with a severe threat along I-94 this morning.

The reason being, there is a stout elevated mixed layer aloft, and
later this morning models are in good agreement that dewpoints near
70 will pool in advance of a cold front. Combine that low level
moisture together with late August insolation, and by late morning
MLCAPE values will be around 2500 J/kg or higher in the warm sector.
As for the trigger mechanism, a shortwave trough embedded in
northwest flow will provide the lifting mechanism, and this
aforementioned northwest flow will lead to a favorable deep shear
profile when combined with the southwesterly boundary layer winds.

This near storm environment will favor organized convection north of
I-94 , and the main threats will be damaging wind and large hail.
HiRes models are adamant that thunderstorms will weaken as they
approach western Wisconsin around mid-day, but that seem strange
given how unstable the atmosphere will be.

Looking ahead, much drier air will settle in on Wednesday, with
dewpoints in the 40s to lower 50s, sunny skies, light northerly
winds.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 20 2019

No significant changes to the long term period, which will start out
under beautiful sunny skies and with high pressure arriving from
Canada. Thunderstorms chances remain on track for this weekend, with
the most likely chance of widespread storms coming overnight
Saturday night into Sunday morning.

By Wednesday night, the aforementioned high pressure area will be
sinking in across the Upper Midwest bringing dew points in the 40s
and low 50s. Overnight lows by Thursday morning will likely be in
the 40s in portions of Central MN and Northwest WI, with low 50s
elsewhere. High pressure will maintain control locally into Friday
as it slowly drifts east of our area. Highs in the low to mid 70s
are expected Thursday, warming up 2-3 degrees Friday as a light
southerly wind develops.

By Friday afternoon, a trough moving west to east across southern
Canada will reach western MN spreading cloud cover in from the west
and a slight chance of thunderstorms. The best forcing quickly lifts
north as the trough encounters inherent very dry air from the high
to the east. Guidance continues to suggest this trough will have
trouble producing measurable precip east of the western half of MN.
Nonetheless, it will moisten the atmosphere some ahead of the next
wave quickly on its heels for Saturday night. This second wave
moving in from the west will include stronger forcing from top to
bottom along the frontal boundary and could bring more widespread
thunderstorms to the area. Yet another round of storms will be
possible Sunday night as the main front finally pushes through the
area behind it on Monday. There is a chance of severe weather as the
airmass in place should be sufficiently unstable for strong
updrafts and low level jet enhancement at night both Saturday night
and Sunday night will aid in large scale forcing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 658 AM CDT Tue Aug 20 2019

A cold front will move through the region today. Southerly winds
ahead of the front will become northwestlery, with gusts of 15 to
20 kts after the front passes. In addition, there will be chances
for a few shower and thunderstorms. At this point, KSTC, KMSP, and
KRNH have the best chance of seeing thunder, along with north wind
gusts around 30 kts. Should have some MVFR clouds behind the
front, but skies will clear overnight.

KMSP...
If the storm in central MN holds together, it will arrive at KMSP
around 1430Z. Could see some small hail, heavy rain, and gusty
winds. It is forecast to weaken as it reaches KMSP, but did
include a tempo group for thunder. Should have some MVFR clouds
behind the front, but skies will clear overnight.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRB
Hazardous weather outlook, Aug 20, 4:33 AM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Tue Aug 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely today north of I-94, with a chance of
thunderstorms to the south. A slight risk of severe thunderstorms
exists north of I-94, with a marginal risk elsewhere. The main
threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today primarily north of
I-94.

In the hours before

Special weather statement, Aug 20, 5:08 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
508 AM CDT Tue Aug 20 2019

MNC015-091-165-201100-
Martin-Brown-Watonwan-
508 AM CDT Tue Aug 20 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Martin...Brown...Watonwan...

* Until 600 AM CDT.

* At 507 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Fairmont, St. James, Springfield, Truman, Lewisville, Granada,
  South Branch, Northrop, La Salle, Sveadahl, Fairmont Airport and St
  James Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4385 9465 4411 9487 4428 9505 4426 9462
      4364 9425 4358 9452

JRB
Special weather statement, Aug 20, 6:02 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
602 AM CDT Tue Aug 20 2019

MNC015-091-127-165-201200-
Redwood-Martin-Brown-Watonwan-
602 AM CDT Tue Aug 20 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Redwood...Martin...Brown...Watonwan...

* Until 700 AM CDT.

* At 601 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Fairmont, St. James, Sleepy Eye, Springfield, Truman, Morgan,
  Granada, East Chain, South Branch, Northrop, Clements and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4355 9429 4351 9442 4393 9469 4427 9502
      4446 9510 4451 9491 4426 9461

JRB
Special weather statement, Aug 20, 6:20 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Tue Aug 20 2019

MNZ042-201200-
Todd-
620 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 620 AM CDT, a strong thunderstorm was located over Wadena, or 40
miles north of Alexandria, moving southeast at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Staples, Eagle Bend, Staples Airport, Bertha, Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114,
between mile markers 117 and 121, and between mile markers 123 and
125.
 U.S. Highway 71 between mile markers 206 and 219.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4628 9464 4605 9465 4606 9467
      4621 9515 4637 9516
TIME...MOT...LOC 1120Z 295DEG 40KT 4645 9511

JRB
Special weather statement, Aug 20, 6:44 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Aug 20 2019

MNZ043-201230-
Morrison-
644 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...

At 643 AM CDT, a strong thunderstorm was located near Pillager, or 17
miles southwest of Brainerd, moving southeast at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Camp Ripley Junction and Crow
Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 116
and 122, and between mile markers 126 and 139.

LAT...LON 4631 9455 4633 9444 4627 9434 4623 9440
      4618 9437 4616 9438 4616 9423 4602 9410
      4604 9464 4610 9466 4619 9464 4634 9466
TIME...MOT...LOC 1143Z 322DEG 45KT 4625 9453

JRB
Local storm report, Aug 20, 7:16 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       ST. JAMES               43.98N 94.63W
08/20/2019  E2.50 INCH       WATONWAN           MN   TRAINED SPOTTER

            PROLONGED PERIOD OF HEAVY RAIN HAS CAUSED
            MINOR STREET PONDING ABOUT CURB DEEP.

&&

BPH
Special weather statement, Aug 20, 7:20 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
720 AM CDT Tue Aug 20 2019

MNZ043-044-201245-
Morrison-Mille Lacs-
720 AM CDT Tue Aug 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS
AND MORRISON COUNTIES...

At 720 AM CDT, strong thunderstorms were clustered over Lastrup, or
15 miles east of Little Falls, moving southeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Onamia, Flensburg,
Lastrup, Vineland, Morrill, Buckman, Sobieski and Harding.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 140 and 157.
 U.S. Highway 169 between mile markers 198 and 229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4598 9351 4586 9352 4582 9380 4581 9428
      4578 9428 4582 9429 4582 9435 4604 9466
      4603 9435 4616 9419 4616 9381 4624 9381
      4625 9364
TIME...MOT...LOC 1220Z 318DEG 45KT 4605 9405

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:06 AM CDTSpecial Weather StatementMPXBrown24 min
Aug 20, 12:32 AM CDTSpecial Weather StatementMPXBrown28 min
Aug 20, 2:12 AM CDTSpecial Weather StatementMPXFaribault33 min
Aug 20, 2:23 AM CDTSpecial Weather StatementMPXMartin37 min
Aug 20, 2:45 AM CDTSpecial Weather StatementMPXMartin45 min
Aug 20, 3:27 AM CDTSpecial Weather StatementMPXMartin48 min
Aug 20, 5:08 AM CDTSpecial Weather StatementMPXBrown, Martin, Watonwan52 min
Aug 20, 6:02 AM CDTSpecial Weather StatementMPXBrown, Watonwan58 min
Aug 20, 6:20 AM CDTSpecial Weather StatementMPXTodd40 min
Aug 20, 6:33 AM CDTAreal Flood WarningMPXBrown, Watonwan117 min
Aug 20, 6:44 AM CDTSpecial Weather StatementMPXMorrison46 min
Aug 20, 7:20 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison25 min
Aug 20, 7:47 AM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs, Sherburne28 min
Aug 20, 8:15 AM CDTSpecial Weather StatementMPXIsanti, Sherburne, Stearns45 min
Aug 20, 8:48 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 20, 9:13 AM CDTSevere Thunderstorm WarningMPXHennepin, Wright19 min
Aug 20, 10:56 AM CDTSpecial Weather StatementMPXWaseca34 min

Nearby

Areal Flood Warnings in Minnesota, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.